South Dakota, 2013

Winter Storm and Winter Weather in South Dakota, December 3 to 4, 2013

December 3 to 4, 2013 · NWS FSD · 24 events in 24 counties and zones

Snow, heavy in areas, accumulated up to 8 inches from the evening of December 3rd through the afternoon of December 4th. Difficult travel conditions forced delayed openings or early closings of some schools and businesses on December 4th.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow, heavy in areas, accumulated up to 8 inches from the evening of December 3rd through the afternoon of December 4th. Difficult travel conditions forced delayed openings or early closings of some schools and businesses on December 4th. The winds causing the areas of blowing snow developed near the end of the snowfall on the afternoon of December 4th. The winds were not extreme, and the blowing snow abated after the snowfall ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 3, 11:58 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 3, 11:58 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CST TUE DEC 3 2013

.UPDATE...
ISSUED AT 1124 AM CST TUE DEC 3 2013

VERY COMPLEX WINTRY SITUATION IN PLAY FOR TODAY THROUGH WEDNESDAY.
AN EARLY APPEARANCE THIS MORNING OF MIXED PRECIPITATION ACROSS THE
AREA WITHIN AREA OF WEAK INSTABILITY ALOFT AND BROAD MID LEVEL
WARM AIR ADVECTION. HAD REPORTS OF UP TO A HALF INCH OF SLEET AND
SNOW...WITH NEARBY AREAS WITH LIGHT FREEZING RAIN...ALONG WITH
DENSE FOG IN SOUTHWEST MINNESOTA WITH AREAS OF FREEZING DRIZZLE.
IMPULSE WORKING THROUGH IS SHIFTING EAST AND FOR THE MOST PART
SHOULD MAINLY BE DOWN TO VERY SPOTTY PRECIPITATION ACROSS THE
AREA...FAVORING THE NORTH HALF...FOR THE NEXT SEVERAL HOURS. TYPE
SHOULD VARY FROM SNOW WEST AND NORTH...TO A MIX IN THE EAST...
WITH INTENSITY PERHAPS LEADING TO SOME PATCHY FREEZING DRIZZLE
INTO EARLY AFTERNOON ACROSS THE NORTH AS WELL.

INDICATIONS ARE THAT LEADING LIFT FROM APPROACHING JET IMPULSE
WILL START TO ENHANCE FRONTOGENETIC BAND BY MID AFTERNOON INTO THE
FAR SOUTHWEST CWA. AS WE GO THROUGH THE LATER AFTERNOON AND EARLY
EVENING...FRONTOGENETIC BAND BECOMES ELONGATED WSW TO ENE ACROSS
THE CWA. NEGATIVE EPV ABOVE FRONTAL SURFACE FAVORS LIFT AROUND THE
750-700 HPA LAYER...AND THERMODYNAMIC PROFILES INDICATING THAT
WITHIN THE MAIN BAND WILL HAVE MAX LIFT IN OR NEAR THE MOST SNOW
PRODUCTION ZONE FOR NUMEROUS HOURS FROM LATER AFTERNOON THROUGH
MUCH OF THE NIGHT. THIS SUGGESTS A RAPID ONSET TO SNOWFALL...
WITH SOME SOLIDLY MODERATE SNOWFALL AT TIME ZIPPERING NORTHEAST
ALONG THE BAND LATER THIS AFTERNOON AND EVENING... AND CONTINUING
AT A GRADUALLY LESSER RATE. SNOW RATIOS COULD GET TO 14-16/1
DURING THE HEAVIEST PRECIP TIME...WHICH SUGGESTS THAT NARROW BANDS
WOULD BE CAPABLE OF LOCALLY ENHANCED SNOWFALL. WITH WARMER
TEMPS ALOFT LOCKING IN FOR A WHILE OVERNIGHT IN THE SOUTHEAST AND
FAR EASTERN CWA...LIKELY THAT THE STRONG UNDERCUTTING OF COLD AIR
COULD SET UP A PERIOD OF LIGHT FREEZING RAIN/SLEET AGAIN
OVERNIGHT...WITH POTENTIAL FOR UP TO A TENTH OF AN INCH
ACCUMULATION BEFORE BODILY COOLING OF LAYER CHANGES OVER TO SNOW.

EARLIER...UPDATED TO ADD A COUPLE OF TIERS SOUTHWARD ON ADVISORY
TO ACCOUNT FOR AREAS WITH EXPECTED SNOWFALL OF AT LEAST 3 INCHES...
OR TO GIVE POTENTIAL FOR SOME LIGHT ICING. LOOKING MORE TOWARD A
BROAD 3 TO 6 INCH EVENT...BUT SINCE THIS IS A BANDED EVENT...WILL
LIKELY FIND SMALLER ZONES WITH SLIGHTLY MORE SNOWFALL.

WINDS WILL ALSO INCREASE LATER IN THE NIGHT WITH AREAS OF BLOWING
SNOW LIKELY TO DEVELOP. ANY DECISION ON UPGRADING PART OF THE
ADVISORY AREA TO WARNING WILL DEPEND LIKELY ON WIND...OR IF
BANDING INDICATES A MORE DISCERNIBLE POTENTIAL FOR AT LEAST 6
INCHES SNOWFALL.

TRENDED MOST TEMPERATURES TODAY SOMEWHAT LOWER...AS WIDESPREAD
CLOUDS AND PERSISTENT NORTHERLY FLOW LIKELY TO RESTRAIN WARMING TO
A FEW DEGREES AT MOST. EXCEPTION WILL BE PARTS OF NORTHWEST IOWA...
WHERE PARTIAL BREAKS IN LOWER CLOUDS SHOULD ALLOW TEMPS TO GET TO
NEAR 40.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 340 PM CST MON DEC 2 2013

MODELS STARTING TO COME INTO BETTER AGREEMENT ON STORM SYSTEM MOVING
THROUGH THE MIDWEST THOUGH THERE ARE SOME FAIRLY SIGNIFICANT
DIFFERENCES AMONGST THE VARIOUS SOLUTIONS.  WITH
COLLABORATION...OPTED TO SIDE WITH A EC/GEM BLEND...WHICH GIVES SOME
OF THE HIGHER SNOW TOTALS FOR OUR FORECAST AREA.

IN THE IMMEDIATE TERM...HAVE A BAND OF FOG THAT HAS DEVELOPED AND IS
GRADUALLY WORKING SOUTH THROUGH THE FORECAST AREA.  ON THE LEADING
EDGE OF THE BAND...VISIBILITIES DROP DOWN TO A QUARTER OF A MILE OR
SO...THEN SEEM TO SETTLE IN THE 1-4 MILES RANGE BEHIND THE INITIAL
PUSH.  ACROSS SOUTHWEST MINNESOTA...VISIBILITIES ARE LOWER...AND
WITH NORTHEAST FLOW REMAINING THROUGH THE MORNING HOURS...EXPECT
MOISTURE TO BECOME TRAPPED ALONG THE EASTERN EDGE OF THE BUFFALO
RIDGE.  HAVE ISSUED A DENSE FOG ADVISORY ALONG AND EAST OF THE
BUFFALO RIDGE...THOUGH ADVISORY MAY NOT RUN LONG ENOUGH IN TIME AS
FOG SHOULD BE RELATIVELY SLOW TO ABATE TODAY.

FOR TODAY...ISENTROPIC LIFT EXPECTED TO INCREASE FROM WEST TO EAST
ACROSS THE FORECAST AREA.  INITIALLY...THERE IS A WARM BUT
UNSATURATED LAYER FROM 900-800MB.  WITH SURFACE TEMPERATURES BELOW
FREEZING...COULD SEE SOME LIGHT FREEZING RAIN IF PRECIPITATION
DOESN/T EVAPORATE BEFORE REACHING THE SURFACE.  ONCE PRECIPITATION
INTENSITY INCREASES...EXPECT WARM LAYER TO WET BULB DOWN TO NEAR OR
SUB FREEZING PROFILE RELATIVELY QUICKLY.  EXPECT SNOW TO DEVELOP
ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA
THROUGH THE AFTERNOON HOURS...GRADUALLY SHIFTING SLOWLY SOUTH AS
LIFT INCREASES AND OVERCOMES THE DRY AIR.

TONIGHT...MODELS ARE ALL SHOWING A STRONG AREA OF MID LEVEL
FRONTOGENESIS NEAR 700 MB DEVELOPING FROM NEAR TYNDALL/LAKE
ANDES-MARSHALL MINNESOTA.  WITH MUCH STRONGER COLD AIR ADVECTION
THROUGH THE OVERNIGHT HOURS AND PRESSURE GRADIENT TIGHTENING...COULD
SEE SOME AREAS OF BLOWING SNOW DEVELOPING ESPECIALLY AFTER 06Z. SNOW
RATIOS WILL VARY WIDELY ACROSS THE FORECAST AREA...WITH WARM MILD
AIRMASS ACROSS NORTHWEST IOWA LEADING TO SNOW RATIOS OF
8-10:1...WHILE FURTHER TO THE WEST IN THE ARCTIC AIR SNOW RATIOS
WILL APPROACH 20:1.  THIS SNOW WILL BE QUITE PROBLEMATIC ESPECIALLY
WITH STRONG NORTHWEST WINDS OF 20-30 MPH DEVELOPING.  WENT AHEAD AND
ISSUED A WINTER WEATHER ADVISORY FOR WEST AND NORTH WHERE SNOW
ACCUMULATIONS OF TWO TO FOUR INCHES OF SNOW IN COMBINATION WITH
STRONG NORTHWEST WINDS WILL HAMPER TRAVEL.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CST MON DEC 2 2013

ACCORDING TO ALL MODEL GUIDANCE EXCEPT THE EC...UPPER SUPPORT FOR
THE STEADIEST SNOW NEAR THE NORTHERN EDGE OF OUR FORECAST AREA WILL
BE PULLING OUT TUESDAY EVENING. THE NCEP MODELS PROBABLY PULL A
LITTLE TOO MUCH OUT WITH INITIAL OVERDONE WAVE...AND A FAVORABLE
PATTERN FOR AREAS OF LOWER LEVEL LIGHT SNOW SEEMS TO EXIST...SO
WILL START WITH 50 OR SO POPS IN OUR NORTHEAST TUESDAY
EVENING...WELL MATCHING TUESDAY AFTERNOON...AND SLOWLY DECREASING
DURING TUESDAY NIGHT. THE EC AND GFS AND GEM HAVE ALL BEEN
KICKING OUT TOO MUCH PRECIPITATION LATELY...LAST NIGHT WAS A GOOD
EXAMPLE...AND UNDER THE DEVELOPING COLD ADVECTION REGIME...WITHOUT
THE UPPER SUPPORT PASSES BY...IT WILL BE HARD TO GET MORE THAN A
VERY FEW HUNDREDTHS OF PRECIP. THIS IS ABOVE AND BEYOND THE MODEL
DIFFERENCES. THIS WILL LEAVE CHANCE TO SLIGHT CHANCE POPS FOR LIGHT
SNOW...GENERALLY HIGHER NORTH...FOR TUESDAY NIGHT AND
WEDNESDAY...WITH A LINGERING SLIGHT CHANCE OF LIGHT RAIN/SNOW IN
THE FAR SOUTHEAST OVER PART OF NORTHWEST IA EARLY TUESDAY EVENING.
THIS IS AHEAD OF AND WITH THE VERY STRONG INFLOW OF VERY COLD
AIR...THE ONE THING WHICH IS IN ZERO DOUBT. TEMPERATURES WILL FALL
AT LEAST INTO MID MORNING WEDNESDAY AND SHOW ONLY A SLIGHT RISE
DURING THE DAY...WITH WIND CHILLS DIVING BELOW ZERO AND STAYING
BELOW ZERO..EXCEPT SLIGHTLY LESS COLD FAR SOUTHEAST.

WILL KEEP FLURRIES WITH SOME LINGERING LOW LEVEL MOISTURE WEDNESDAY
NIGHT...AND KEEP JUST DRY AND COLD THURSDAY THROUGH FRIDAY.
NORTHWEST WINDS WILL HOLD UP ENOUGH AHEAD OF THE ARCTIC HIGH TO
BRING IS VERY CLOSE TO WIND CHILL ADVISORY LEVELS BOTH LATE
WEDNESDAY NIGHT AND THURSDAY MORNING. WE MAY HAVE TO LOOK AT THIS
CLOSER TOT HAT TIME SINCE WE HAVE NOT OF COURSE BEEN THIS COLD SO
FAR IN THE SEASON.

THE WEEKEND SEEMS TO OFFER A LITTLE BETTER CHANCE OF SNOW BY SUNDAY
THAN YESTERDAY...WITH OTHER MODELS JOINING THE EC ON THIS. WILL GO
FOR A MENTION SATURDAY NIGHT AND SUNDAY AS PER EXTENDED GUIDANCE.
TEMPERATURES WILL BE A LITTLE LESS COLD...BUT A TESTIMONY TO THE
COLD AIR SHOT COMING IN IS THAT IT LOOKS LIKE DURING THE
WEEKEND...WE WILL ACTUALLY WARM TO HIGHS IN THE TEENS AND LOWS IN
THE SINGLE DIGITS.

FOR DAY SEVEN...NEXT MONDAY...A DRY FORECAST SEEMS IN ORDER...WITH
NOT MUCH TEMPERATURE CHANGE FROM SUNDAY...THAT IS STILL PRETTY COLD.

WITH QUESTIONABLE SNOW AMOUNTS THE NEXT FEW DAYS...TEMPERATURES ARE
IN A SLIGHT AMOUNT OF DOUBT...WITH EVEN A VERY MODEST SNOW COVER
KEEPING READINGS COLDER THAN THIS CURRENT FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1138 AM CST TUE DEC 3 2013

VERY COMPLEX WEATHER PATTERN SETTING UP ACROSS THE AREA THROUGH THE
TAF PERIOD WITH LOW CEILINGS AND VISIBILITY EXPECTED. CEILINGS WILL
REMAIN AROUND 1200 FEET OR LESS. A BAND OF SNOW WILL MOVE INTO SOUTH
CENTRAL SD IN THE NEXT FEW HOURS AND SLOWLY SPREAD EAST NORTHEASTWARD
TOWARDS THE I29 CORRIDOR BY AROUND 00Z...CONTINUING INTO SW MINNESOTA
THROUGH 03Z. LOCALLY MODERATE SNOWFALL IS POSSIBLE IN THE BAND AND
MAY DROP VISIBILITY AS LOW AS 1/2 SM AT TIMES. THE EXACT LOCATION OF
THE HEAVIER BAND IS STILL SOMEWHAT UNCERTAIN...BUT THE BEST POTENTIAL
RIGHT NOW APPEARS TO BE FROM SOUTH CENTRAL SD INTO THE KFSD AREA INTO
THE WINDOM/MARSHALL AREA. FAR SOUTHEAST SOUTH DAKOTA AND NORTHWEST
IOWA WILL SEE LESSER CHANCES OF PRECIPITATION WHILE WARMER
TEMPERATURES IN THIS AREA WILL ALLOW PRECIPITATION TO FALL INITIALLY
AS RAIN OR FREEZING RAIN BEFORE CHANGING TO SNOW FROM WEST TO EAST
OVERNIGHT. ADDITIONALLY...BREEZY NORTHERLY WINDS DEVELOPING THIS
EVENING AND TONIGHT WILL FURTHER REDUCE VISIBILITY BY CREATING AREAS
OF BLOWING AND DRIFTING AT TIMES. CANNOT RULE OUT OCCASIONAL
REDUCTIONS TO 1/4SM OR LESS IN SNOW BANDING AND WIND. AFTER
09Z...CONDITIONS WILL IMPROVE GRADUALLY FROM SOUTHWEST TO NORTHEAST
INTO THE END OF THE TAF PERIOD 18Z/WEDNESDAY...BUT SCATTERED LIGHT
SNOWFALL AND GUSTY WINDS WILL PERSIST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR SDZ050-061>069.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     SDZ040-056.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     SDZ038-039-052>055-057>060.

MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     MNZ071-072-080-081-097.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR MNZ089-090-098.

IA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     WEDNESDAY NIGHT FOR IAZ001-002.

NE...NONE.
&&

UPDATE...CHAPMAN
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Dec 3, 10:37 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CST TUE DEC 03 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CST TUE DEC 03 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL DEVELOP DURING THE AFTERNOON ACROSS SOUTH CENTRAL SOUTH
DAKOTA AND SPREAD TOWARD INTERSTATE 29 NORTH OF VERMILLION BY
EARLY EVENING. THE SNOW WILL THEN MOVE INTO SOUTHWESTERN
MINNESOTA AND FAR NORTHWEST IOWA DURING THE EVENING. SNOW MAY BE
MIXED WITH FREEZING RAIN SOUTH OF HIGHWAY 60 IN SOUTHWEST
MINNESOTA WITH LIGHT ICE ACCUMULATIONS POSSIBLE OVERNIGHT BEFORE
PRECIPITATION CHANGES TO SNOW. NORTHWEST WINDS WILL INCREASE
THROUGH THE NIGHT TO 20 TO 30 MPH. THIS WILL CAUSE AREAS OF
BLOWING SNOW WITH THE VISIBILITY AROUND ONE HALF MILE AT TIMES IN
OPEN AREAS ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA. SNOWFALL
WILL RANGE FROM 2 TO 5 INCHES NORTH OF A LINE FROM YANKTON SOUTH
DAKOTA TO WINDOM MINNESOTA...WITH TWO INCHES OR LESS EXPECTED
SOUTH OF THAT LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND BLOWING SNOW WILL CONTINUE INTO WEDNESDAY WITH AN
ADDITIONAL 1 TO 2 INCHES POSSIBLE ALONG AND NORTH OF HIGHWAY 18.
LESS THAN AN INCH OF SNOW IS EXPECTED IN THE MISSOURI VALLEY AS
WELL AS AROUND STORM LAKE AND CHEROKEE. NORTHWEST WINDS OF 20 TO
30 MPH ARE EXPECTED THROUGHOUT THE DAY REDUCING THE VISIBILITY TO
ABOUT A HALF A MILE AT TIMES IN BLOWING SNOW. STORM TOTAL
SNOWFALL OF 3 TO 7 INCHES WILL BE POSSIBLE NORTH OF A LINE FROM
YANKTON SOUTH DAKOTA TO WINDOM MINNESTOTA...WITH UP TO 2 INCHES
SOUTH OF THAT LINE.

WIND CHILL VALUES OF 15 BELOW ZERO TO 20 BELOW ZERO WILL BE
LIKELY ON THURSDAY.

MUCH COLDER AIR WILL COMBINE WITH STRONG NORTHWEST WINDS FRIDAY
AND SATURDAY TO PRODUCE WIND CHILL VALUES OF 15 BELOW TO 25 BELOW
ZERO NORTH OF INTERSTATE 90 AND 5 BELOW ZERO TO 15 BELOW ZERO
SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Beadle

When
December 3, 3:00 PM CST to December 4, 6:00 PM CST
Where
Beadle forecast zone
Reported by
COOP Observer
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches, with 6 inches falling southeast of Huron. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Brule

When
December 3, 3:00 PM CST to December 4, 6:00 PM CST
Where
Brule forecast zone
Reported by
COOP Observer
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, with 6 inches falling in locations along the southern and eastern edges of the county. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Jerauld

When
December 3, 3:00 PM CST to December 4, 6:00 PM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 5 inches reported near Wessington Springs. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Gregory

When
December 3, 3:00 PM CST to December 4, 6:00 PM CST
Where
Gregory forecast zone
Reported by
CoCoRaHS
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6.5 inches reported south southwest of Burke. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Aurora

When
December 3, 3:00 PM CST to December 4, 6:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 5.5 inches reported at White Lake. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Sanborn

When
December 3, 3:00 PM CST to December 4, 6:00 PM CST
Where
Sanborn forecast zone
Reported by
COOP Observer
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches, including 8 inches reported near Forestburg. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Kingsbury

When
December 3, 4:00 PM CST to December 4, 6:00 PM CST
Where
Kingsbury forecast zone
Reported by
COOP Observer
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6.4 inches reported at Iroquois. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Charles Mix

When
December 3, 4:00 PM CST to December 4, 6:00 PM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6 inches reported west northwest of Platte. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Davison

When
December 3, 4:00 PM CST to December 4, 6:00 PM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches, including 7.8 inches reported at Mitchell. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Douglas

When
December 3, 4:00 PM CST to December 4, 6:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 5 inches reported west southwest of Armour. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Brookings

When
December 3, 5:00 PM CST to December 4, 6:00 PM CST
Where
Brookings forecast zone
Reported by
Trained Spotter
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 6 inches reported just north of Brookings. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Miner

When
December 3, 5:00 PM CST to December 4, 6:00 PM CST
Where
Miner forecast zone
Reported by
Official NWS Observations
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 6 inches over the eastern edge of the county. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Lake

When
December 3, 5:00 PM CST to December 4, 6:00 PM CST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 6 inches reported at Madison. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Hanson

When
December 3, 5:00 PM CST to December 4, 6:00 PM CST
Where
Hanson forecast zone
Reported by
COOP Observer
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 6 inches reported at Alexandria. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Hutchinson

When
December 3, 5:00 PM CST to December 4, 6:00 PM CST
Where
Hutchinson forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 5 inches reported near Parkston. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Weather, Bon Homme

When
December 3, 5:00 PM CST to December 4, 6:00 PM CST
Where
Bon Homme forecast zone
Reported by
COOP Observer
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches, including 4 inches reported at Tyndall. Northwest winds gusting to over 30 mph developed on the afternoon of December 4th and caused a few areas of blowing and drifting snow.

Winter Storm, Moody

When
December 3, 6:00 PM CST to December 4, 6:00 PM CST
Where
Moody forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 5 inches reported near Flandreau. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, McCook

When
December 3, 6:00 PM CST to December 4, 6:00 PM CST
Where
McCook forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6.5 inches reported near Salem. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Weather, Yankton

When
December 3, 6:00 PM CST to December 4, 6:00 PM CST
Where
Yankton forecast zone
Reported by
Official NWS Observations
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches over the northern edge of Yankton County. Northwest winds gusting to over 30 mph developed on the afternoon of December 4th and caused a few areas of blowing and drifting snow.

Winter Storm, Minnehaha

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Minnehaha forecast zone
Reported by
COOP Observer
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, including 6.7 inches reported near Sioux Falls. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Turner

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Turner forecast zone
Reported by
COOP Observer
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches, including 5 inches reported near Marion. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Lincoln

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Snow accumulated 2 to 6 inches, including 6 inches near Sioux Falls. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Weather, Clay

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches over the northern edge of Clay County. Northwest winds gusting to over 30 mph developed on the afternoon of December 4th and caused a few areas of blowing and drifting snow.

Winter Weather, Union

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Union forecast zone
Reported by
Official NWS Observations
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches over the northern edge of Union County. Northwest winds gusting to over 30 mph developed on the afternoon of December 4th and caused a few areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 487484, 487486, 487495, 487502, 487503, 487504, 487505, 487506, 487507, 487518, 487526, 487538, 487542, 487543, 487547, 487560, 487555, 487556, 487561, 487557, 487558, 487559, 487562, 487563.